MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23553
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2021
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, during a flexible pyeloscopy and stone lasering in the left kidney and using a cook® single-use holmium laser fiber, the fiber broke.The stone was located, the laser fiber was introduced through the scope, and the laser was applied at the appropriate settings.The laser fiber was removed, so the stone fragments could be removed, and it was noted that most of the device tip was missing.The broken section was almost all the way up the blue cladding.An ngage extractor was used to remove some of the fragments.The tip of the fiber was observed in the kidney.After multiple attempts, the surgeon was successfully able to remove the fiber tip from the kidney.The fiber was inspected, and it was confirmed that all of the detached portion was retrieved.They were able to continue using the fiber, even with the minimal amount of tip that remained, and they completed the case.No portion of the device remained inside of the patient's body following the section that was removed successfully.No adverse effects to the patient were reported due to the occurrence.No additional procedures were required due to the occurrence.
 
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
There is no new patient or event information to report.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Description of event: as reported, during a flexible pyeloscopy and stone lasering in the left kidney and using a cook® single-use holmium laser fiber, the fiber broke.The stone was located, the laser fiber was introduced through the scope, and the laser was applied at the appropriate settings.The laser fiber was removed, so the stone fragments could be removed, and it was noted that most of the device tip was missing.The broken section was almost all the way up the blue cladding.An engage extractor was used to remove some of the fragments.The tip of the fiber was observed in the kidney.After multiple attempts, the surgeon was successfully able to remove the fiber tip from the kidney.The fiber was inspected, and it was confirmed that all of the detached portion was retrieved.They were able to continue using the fiber, even with the minimal amount of tip that remained, and they completed the case.Investigation ¿ evaluation a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, manufacturing instructions, and quality control data.The complainant returned one used device to cook for investigation.The product was returned in an opened outer pouch.The clear tip measured less than 1 mm.The distal blue jacket appeared charred.No breaks were noted in the remaining portion of the laser fiber.The red connector was secure.A review of the device history record found no non-conformance's related to the reported failure mode.Because there are no related non-conformance's, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings ¿ all personnel present in the laser hazard zone must wear all suggested protective devices.Wear laser safety eyewear per the laser manufacturer's specifications.¿ do not attempt to reprocess.¿ baskets, wire guides and other ureteroscopic accessories may be damaged by direct contact with the laser treatment beam.¿ do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.¿ should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions ¿ a number of different factors affect the life of any particular fiber, including: ¿ extended lasing at high power ¿ continuous lasing with the fiber tip in contact with tissue ¿ lasing with a contaminated or damaged proximal end ¿ improper handling ¿ poor beam alignment or focus ¿ never subject fiberoptics to sharp bends in handling, use, or storage.¿ always keep connector-end dry and free from contaminants.¿ discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.¿ ferrule dust cap should stay attached when the fiber not connected to the laser system.¿ do not use this laser fiber in the presence of flammable anesthetics or combustible materials.¿ do not exceed recommended power limits.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The laser fiber was returned with the clear fiber tip measuring 1mm.The blue jacket on the laser fiber was charred near the clear tip.It is possible the issue could be attributed to component failure unrelated to manufacturing or handling related issues.A definitive conclusion could not be determined.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13001268
Report Number1820334-2021-02670
Device Sequence Number11940917
Product Code GEX
UDI-Device Identifier00827002235533
UDI-Public(01)00827002235533(17)240706(10)14068564
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/06/2024
Device Model NumberG23553
Device Catalogue NumberHLF-S273-H30
Device Lot Number14068564
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/02/2021
Supplement Date Received by Manufacturer02/01/2022
Initial Report FDA Received Date12/14/2021
Supplement Report FDA Received Date02/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK FLEXOR URETERAL ACCESS SHEATH; NGAGE EXTRACTOR; RHAPSODY H30 LASER MACHINE; STORZ DIGITAL URETERENOSCOPE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale